Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 59, NWS Dodge City, KS

May 12, 2022Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2022, 6:25 PM CDT for Ellis County, Trego County, Kansas. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 6:25 PM CDT (23:25 UTC)
Expired
May 12, 2022, 6:47 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:26 PM CDTTSTM WND GST 614 Wnw Ogallah, KSMESONET STATION UP852 3.7 W OGALLAH (UPR).
May 12, 6:26 PM CDTHAIL 11 Sse Wakeeney, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS53 KDDC 122325
SVRDDC
KSC051-195-130000-
/O.NEW.KDDC.SV.W.0059.220512T2325Z-220513T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
625 PM CDT Thu May 12 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trego County in west central Kansas...
  Northwestern Ellis County in central Kansas...

* Until 700 PM CDT.

* At 625 PM CDT, a severe thunderstorm was located near Wakeeney,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney and Ogallah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9984 3913 9999 3913 9927
TIME...MOT...LOC 2325Z 240DEG 35KT 3902 9984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
840 
WWUS53 KDDC 122337
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT Thu May 12 2022

KSC051-195-130000-
/O.CON.KDDC.SV.W.0059.000000T0000Z-220513T0000Z/
Trego KS-Ellis KS-
637 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Ogallah, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Trego and northwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9975 3913 9986 3913 9927
TIME...MOT...LOC 2337Z 240DEG 35KT 3908 9971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
963 
WWUS53 KDDC 122347
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT Thu May 12 2022

KSC051-195-122357-
/O.CAN.KDDC.SV.W.0059.000000T0000Z-220513T0000Z/
Trego KS-Ellis KS-
647 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.

LAT...LON 3898 9975 3913 9986 3913 9927
TIME...MOT...LOC 2345Z 240DEG 35KT 3913 9959 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:48 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 12, 4:48 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
448 PM CDT Thu May 12 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 1248 PM CDT Thu May 12 2022

Cooler 700mb temperatures spreading east across western Kansas
earlier this afternoon as an upper level trough crosses the West
Central High Plains. Elevated showers and isolated thunderstorms
currently crossing western Kansas as of noon today related well
with the 700mb frontogenesis and 10-12C temperature gradient. This
area of precipitation will continue to move east into Central
Kansas through late day which should limit, at the very least
delay, the convection potential along an approaching cold front
from the north and a dryline that will be crossing southwest
Kansas this Thursday afternoon. Still having said it looks like
conditions will be favorable for thunderstorms to develop along
the cold front after 3 pm near and north of the I-70 corridor
given the improving 0-1km forcing along this boundary, afternoon
heating, cooling mid level temperatures and mid level lapse rates
of 8C/Km or greater. Once storms develop late today the potential
exists that some of the strongest storms will be capable of
producing hail larger than golf balls and strong gusty winds given
the 0-6km shear and downdraft cape.

The isolated to widely scattered thunderstorms that are currently
expected to occur near the i-70 corridor Thursday afternoon will
shift south early tonight as the cold front drops south towards
the Oklahoma border. Best opportunity for the strong to severe
thunderstorms early tonight appears to be east of a Hays to
Greensburg line. Further west it appears just some gusty winds and
dry conditions can be expected as temperatures fall back into the
45 to 55 degree range.

For Friday the models earlier today were in good agreement with a
cold front briefly stalling out across south central Kansas and
northwest Oklahoma during the day as another upper level
disturbance near the nose/left exit region of an upper level jet,
exits Wyoming and moves out into Nebraska/Kansas. Scattered late
day and evening thunderstorms will be possible along this boundary
but at this time the general consensus is that any convection
that does develop will occur east and south of the Medicine lodge
area.

North of this boundary on Friday an area of high pressure at the
surface will cross northern Kansas. Based on the forecast
900-850mb temperatures late day it appears that the afternoon
temperatures will climb only into the low to mid 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 1248 PM CDT Thu May 12 2022

On Saturday a brief warm up will be possible as westerly
downslope flow improves and the surface boundary near the Oklahoma
border Friday night lifts north as a warm front. Based on the
850mb temperature trends from 00z Saturday to 00z Sunday it
appears that the highs on Saturday will range from 85 to 90
degrees with the warmest temperatures being located near the
Oklahoma border.

On Sunday an upper level ridge will build across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. As this next system crosses the plains it will push a surface
boundary into southwest Kansas Sunday afternoon. Sunday afternoon
temperatures are expected to cool only a couple of degrees behind
this surface boundary compared to the highs expected on Saturday.
A few widely scattered thunderstorms will also be possible early
in the day as the upper level trough passes.

Models remain consistent with previous runs for early next week
with a warming trend occurring across southwest Kansas as the
upper level ridge builds into the Rockies, westerly downslope flow
improves and 850mb temperature warms through the teens and back
into the lower 20s. Highs in the upper 80s to mid 90s still look
on track from Monday through Wednesday.

Precipitation chances also appear to improve around the middle of
next week as another upper level trough approaches from the west
and a cold front drops south out of Nebraska and into southwest
Kansas.

The warmest temperatures of next week will occur late week given
the latest ensemble clusters and potential for 850mb temperatures
being +30C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 447 PM CDT Thu May 12 2022

Thunderstorms will develop along and ahead of a dryline edging
east across central Kansas this evening, potentially affecting
KHYS. Otherwise, primarily VFR conditions will prevail in
vicinity of all TAF sites through early Friday. Northerly winds
around 10 to 20kt will develop west to east tonight as a cold
front pushes through western Kansas by early Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  83  52  87 /  10   0   0  10
GCK  51  82  49  86 /  10   0   0   0
EHA  48  83  50  88 /   0   0   0   0
LBL  52  84  51  88 /  10   0   0   0
HYS  52  81  50  84 /  60   0   0  10
P28  61  87  56  89 /  20  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, May 12, 5:09 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
509 AM CDT Thu May 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
509 AM CDT Thu May 12 2022 /409 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible beginning after 4 pm north of a Garden
City to Dodge City line, with the best opportunity for 2 inch hail
and 70 mph winds north of Kansas highway 96.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible on most afternoons with
little confidence in organized severe weather. Elevated Fire
weather risk persists through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed north of Highway 96 between 4
and 7 pm.

In the hours before

Special weather statement, May 12, 2:05 PM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
205 PM CDT Thu May 12 2022

KSZ030-121945-
Trego KS-
205 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of Trego County through
245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Arnold, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Trego Center around 220 PM CDT.

Other locations in the path of this storm include Voda and Wakeeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 9960 3872 10015 3913 10015 3913 9961
TIME...MOT...LOC 1904Z 214DEG 37KT 3880 10009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, May 12, 2:41 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
241 PM CDT Thu May 12 2022

KSZ030-031-045-046-122045-
Rush KS-Trego KS-Ellis KS-Ness KS-
241 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of eastern Ness, eastern
Trego, Rush and Ellis Counties through 345 PM CDT...

At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ogallah to near Bazine.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Alexander around 300 PM CDT.

Other locations in the path of these storms include Nekoma, Rush
Center, La Crosse, Bison, Timken, Otis and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9903 3836 10000 3913 9977 3913 9904
TIME...MOT...LOC 1941Z 264DEG 30KT 3906 9965 3840 9973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN
Local storm report, May 12, 3:39 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     5 NW EMMERAM            39.02N 99.19W
05/12/2022  E60 MPH          ELLIS              KS   PUBLIC

&&
Special weather statement, May 12, 3:45 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
345 PM CDT Thu May 12 2022

KSZ031-046-122115-
Rush KS-Ellis KS-
345 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of eastern Rush and
eastern Ellis Counties through 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Natoma to near Rush
Center. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bison around 355 PM CDT.
  Shaffer around 405 PM CDT.

Other locations in the path of these storms include Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9903 3837 9931 3913 9919 3913 9904
TIME...MOT...LOC 2045Z 258DEG 28KT 3911 9908 3840 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, May 12, 5:08 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Thu May 12 2022

KSZ030-044-045-122315-
Trego KS-Lane KS-Ness KS-
508 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Ness,
western Trego and northern Lane Counties through 615 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shields around 515 PM CDT.

Other locations in the path of this storm include Pendennis, Utica
and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3911 10010 3852 9995 3852 10059 3870 10063
      3870 10015 3908 10015
TIME...MOT...LOC 2208Z 266DEG 23KT 3864 10051

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:13 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens62 min
May 12, 2:05 PM CDTSpecial Weather StatementDDCTrego40 min
May 12, 2:41 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush64 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningDDCEllis26 min
May 12, 3:45 PM CDTSpecial Weather StatementDDCEllis30 min
May 12, 5:08 PM CDTSpecial Weather StatementDDCGove67 min
May 12, 5:26 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego64 min
May 12, 6:47 PM CDTSpecial Weather StatementDDCTrego58 min
May 12, 6:56 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.